Alert archive / Michigan / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 118, NWS Grand Rapids, MI

July 6, 2004Kalamazoo County, Michigan

NWS Grand Rapids, MI issued this severe thunderstorm warning at Jul 6, 2004, 7:27 PM EDT for Kalamazoo County, Michigan. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 6, 2004, 7:27 PM EDT (23:27 UTC)
Expired
Jul 6, 2004, 8:30 PM EDT
In force
63 min
Issued by
NWS Grand Rapids, MI
Area
Counties, with a storm outline in the text

County Kalamazoo County, MI

The radar

The Grand Rapids radar (KGRR), 72 km from the middle of the area, began a volume at 23:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 6, 6:15 PM EDTTornado WatchSPC7 hr

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 11.5 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2004-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2004-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 153 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
704 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
153 m²/s²
0-3 km storm-relative helicity
206 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 6, 2:40 PM EDT, 4 hours 47 minutes earlier.

Area forecast discussion, Jul 6, 2:40 PM EDT, 4 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
240 PM EDT TUE JUL 6 2004

.SHORT TERM...
LOW PRESSURE SYSTEM MOVING INTO SW LWR THIS AFTERNOON AND EVENING
BUT WILL HAVE A DIFFICULT TIME GETTING ANY CONVECTION GOING WITH NOT
A WHOLE LOT OF FOCUSING MECHANISM TO GET THINGS GOING PRIOR TO 00Z
THIS EVENING. CAVEAT IS OUTFLOW BOUNDARY IN NRN IL/IN AT 17Z AND
SECONDARY MOISTURE CONVERGENCE FROM OEB TO MOP. THIS SHOULD MOVE OFF
E OF THE CWA THROUGH THE AFTERNOON BUT AREA OF MOISTURE CONVERGENCE
IN NRN IL NOT TOO ACTIVE AT 1430 EDT BUT WILL NEED TO MONITOR ANY
DEVELOPMENT WITH A SECONDARY LOW TRYING TO DEVELOP IN THESE AREA
ALONG ELONGATED LOW PRESSURE AXIS. OTHERWISE MODELS ARE IN FAIRLY
GOOD AGREEMENT. MAIN ENERGY HAS MOVED NORTH OF GRR CWA BUT ANOTHER
SHORT WAVE MOVING OUT OF IL/IN THIS EVENING AND THAT COULD PROVIDE
FOCUS OVER GRR CWA THIS EVENING THROUGH TONIGHT. COULD SEE .25 TO .5
PCPN ACROSS THE SRN CWA TNGT. THEN SLOG OF MOISTURE MOVES EAST OF
THE CWA BY EARLY WEDNESDAY SO NO POPS FOR WED EXCEPT IN THE N AS NRN
STREAM SYSTEM STILL AFFECTING THE AREA THROUGH A GOOD PART OF
THURSDAY.  EXPECT PCPN AMOUNTS TO BE LESS THAN .10 FOR THE N
TOMORROW. AFTER RATER MUGGY WX TDY AND A GOOD PART OF TONIGHT SHOULD
SEE DP DROP OFF AGAIN WEDNESDAY WITH OVER NIGHT LOWS BACK INTO THE
50S THU AND FRI MORNINGS. HIGHS IN THE 70S THROUGH FRIDAY.

.LONG TERM...
THE MID RANGE MODELS ARE IN GOOD AGREEMENT FOR MOST OF THE EXTENDED
PERIOD. WILL GO WITH A BLEND OF THE MODELS AND NOT WANDER FAR FROM
THE GOING FORECAST OR SURROUNDING OFFICES. A SURFACE RIDGE WILL BE
MOVING OUT OF THE REGION FRIDAY AS A MID LEVEL RIDGE MOVES THROUGH
THE AREA. THIS WILL INHIBIT THE ARRIVAL OF AN UPPER LEVEL SHORT WAVE
UNTIL SUNDAY WHEN SHOWERS AND THUNDERSTORMS REENTER THE FORECAST.
WILL HOLD ONTO THE MENTION OF SOME STORMS FOR MONDAY BUT CUT TO
TWENTY POPS WITH THE FRONTAL ZONE TRYING TO PULL THROUGH.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...NONE.

&&

MWH IOD
Hazardous weather outlook, Jul 6, 5:46 PM EDT, 1 hour 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
546 PM EDT TUE JUL 6 2004

MIZ037>040-043>046-050>052-056>059-064>067-071>074-070916-
ALLEGAN-BARRY-CALHOUN-CLARE-CLINTON-EATON-GRATIOT-INGHAM-IONIA-
ISABELLA-JACKSON-KALAMAZOO-KENT-LAKE-MASON-MECOSTA-MONTCALM-MUSKEGON-
NEWAYGO-OCEANA-OSCEOLA-OTTAWA-VAN BUREN-
546 PM EDT TUE JUL 6 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TONIGHT
THERE IS A MODERATE RISK FOR SEVERE THUNDERSTORMS THIS EVENING ALONG
AND SOUTH OF A LINE FROM SOUTH HAVEN TO LANSING TILL AROUND MIDNIGHT.
HAIL AND DAMAGING WINDS ARE THE PRIMARY THREATS...BUT AN ISOLATED
TORNADO IS ALSO POSSIBLE.  THE MAIN STORM MOTION WILL BE EAST AT 30
MPH.

THE THUNDERSTORMS ARE GOING TO FORM JUST AHEAD OF THE COLD
FRONT...WHICH AT 500 PM WAS NEAR CHICAGO...AS AN UPPER LEVEL WAVE
INTERACTS WITH THAT FRONT IN THE PRESENCE OF WARM...MOIST AND VERY
UNSTABLE AIR CURRENTLY SOUTH OF INTERSTATE 96 OVER LOWER MICHIGAN.
ISOLATED THUNDERSTORMS HAVE BEGAN TO FORM NEAR CHICAGO AND WILL
SPREAD NORTHEAST INTO LOWER MICHIGAN AFTER 630 PM. THE GREATEST RISK
FOR SEVERE WEATHER IS NEAR AND SOUTH OF INTERSTATE 94 BETWEEN 630 PM
AND 10 PM.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

MORE THUNDERSTORMS ARE FORECASTED FOR WEDNESDAY.  THESE STORMS ARE
NOT EXPECTED TO BE SEVERE.  OTHER STORMS COULD RETURN FOR THE WEEKEND
ALONG WITH WARMER AND MORE HUMID WEATHER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATER THIS MORNING AND INTO THE
AFTERNOON.

MJS WDM

In the hours before

Special weather statement, Jul 6, 6:23 PM EDT, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
623 PM EDT TUE JUL 6 2004

MIZ051-052-057>059-064>067-071>074-070500-
ALLEGAN-BARRY-CALHOUN-CLINTON-EATON-GRATIOT-INGHAM-IONIA-JACKSON-
KALAMAZOO-KENT-MONTCALM-VAN BUREN-
623 PM EDT TUE JUL 6 2004

THE STORM PREDICTION CENTER HAS ISSUED A TORNADO WATCH FOR PORTIONS
OF THE SOUTHWEST QUARTER OF LOWER MICHIGAN EFFECTIVE UNTIL 100 AM
EDT WEDNESDAY MORNING. THIS WATCH INCLUDES THE FOLLOWING COUNTIES

IN CENTRAL MICHIGAN
     MONTCALM AND GRATIOT

IN SOUTHWEST MICHIGAN
     KENT...ALLEGAN...BARRY...KALAMAZOO AND VAN BUREN

IN SOUTH CENTRAL MICHIGAN
     IONIA...CLINTON...INGHAM...EATON...JACKSON AND CALHOUN

A TORNADO WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR THE
DEVELOPMENT OF THUNDERSTORMS CAPABLE OF PRODUCING TORNADOES. IF YOU
LIVE IN OR NEAR THE WATCH AREA YOU SHOULD REMAIN ALERT TO RAPIDLY
CHANGING WEATHER CONDITIONS. STAY TUNED TO NOAA WEATHER RADIO OR THE
LOCAL NEWS OUTLETS FOR THE LATEST UPDATES AND POSSIBLE WARNINGS.

WDM

Nearby

Severe Thunderstorm Warnings in Michigan, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.